Ice Storm, Adams
- When
- January 12, 10:00 PM CST to January 14, 8:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
An arctic boundary settled south of the area on the 12th and 13th of January bringing subfreezing temperatures to the northwestern half of the county warning area. Three rounds of precipitation occurred during this period, with the first being the most destructive of all.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An arctic boundary settled south of the area on the 12th and 13th of January bringing subfreezing temperatures to the northwestern half of the county warning area. Three rounds of precipitation occurred during this period, with the first being the most destructive of all. Significant tree and limb damage was reported as a result of this storm, together with widespread power outages. More than 100,000 homes and businesses lost power during this storm. Ice accumulations across Southwest Illinois were from 1/4 to 1/2 inch. West Central Illinois also received up to 1 1/2 inches of sleet. While not as devastating as the late November early December ice storm, it did cause significant problems across the area. By late Sunday night temperatures has risen and much of the ice had melted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 12, 8:01 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
801 PM CST FRI JAN 12 2007
.UPDATE...
HAVE GONE AHEAD AND ADDED BOND...FAYETTE AND CLINTON COUNTIES TO
THE ICE STORM WARNING. THE RUC SEEMS TO HAVE THE BEST HANDLE ON THE
SURFACE TEMPERATURES...AND IT MOVES THE FREEZING LINE INTO THESE
COUNTIES BETWEEN 06-09Z. WHERE FREEZING RAIN HAS STARTED...MOST
LOCATIONS HAVE RECEIVED AT LEAST A LIGHT GLAZE ON TREES AND SIGNS.
PRECIPITATION TYPE IS MOSTLY SLEET NORTH OF A JEF-TROY MO-WHITE
HALL LINE...WITH 1 INCH ACCUMULATIONS SLEET ACCUMULATION REPORTED
ALREADY IN QUINCY AND NORTHERN LINCOLN COUNTY. BASED ON THE RADAR
AND MODELS...STILL THINK THAT THE PRECIPITATION WILL FILL IN OVER
THE SRN COUNTIES LATER TONIGHT...AND PRETTY MUCH THE ENTIRE CWA
WILL SEE STEADY PRECIPITATION TONIGHT...SOME OF IT HEAVY AT TIMES.
BRITT
&&
.DISCUSSION...
ICE STORM TO LAST THROUGH SUNDAY...SOME LOCATIONS MAY SEE GREATER
THAN AN INCH OF ICE ACCUMULATION. EXTREMELY DANGEROUS SITUATION
UNFOLDING ACROSS THE MIDWEST.
COLD FRONT CONTINUES TO MOVE SOUTH THROUGH THE CWA WITH FREEZING
TEMPERATURES FOLLOWING QUICK BEHIND. RAIN CHANGING TO FREEZING RAIN
AND SLEET...WITH SOME MINOR ACCUMULATION OR GLAZING ALREADY REPORTED
ACROSS CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON. FIRST OF THREE
DISTURBANCES TO AFFECT THE REGION TAKING SHAPE...WITH LARGE
PRECIPITATION SHIELD EXPANDING NORTHEAST FROM OKLAHOMA INTO
SOUTHWEST MISSOURI.
DECIDED TO UPDATE EVERYONE TO ICE STORM WARNING AROUND NOON
TODAY...AS MODELS STILL ARE UNDERESTIMATING THE COLD AIR INTRUSION.
UNBELIEVABLE...AT 130 PM KIRKSVILLE SITTING AT 18 DEGREES WITH A
DEWPOINT OF 16 DEGREES AND NORTH WIND OF 11KTS. SHOULD SEE FREEZING
LINE ENTER ST. LOUIS METROPOLITAN AREA DURING THIS EVENINGS RUSH
HOUR..AS OFFICE TEMPERATURE IN WELDON SPRING IS ALREADY 36 DEGREES.
STILL MAY NOT HAVE FREEZING LINE FAR ENOUGH SOUTH GIVEN UPSTREAM
OBSERVATIONS BUT WILL LET LATER SHIFTS DETERMINE IF ICE WARNING
SHOULD BE EXPANDED FURTHER SOUTH.
SIGNIFICANT ICING UP TO ONE INCH WILL OCCUR TONIGHT...WITH THE
GREATEST ACCUMULATIONS BETWEEN THE INTERSTATE 70 AND 44
CORRIDORS...INCLUDING THE ST. LOUIS METROPOLITAN AREA. GIVEN WHAT
HAS HAPPENED IN THE PAST...EXPECT WIDESPREAD POWER OUTAGES.
A LITTLE RELIEF ON SATURDAY...AS ONLY MINOR ADDITIONAL ICE
ACCUMULATIONS ARE EXPECTED AS THIS FIRST WAVE EXITS..BUT
TEMPERATURES WILL REMAIN BELOW FREEZING. BY SATURDAY NIGHT...THE
SECOND WAVE ARRIVES WITH UP TO ANOTHER QUARTER INCH OF ICE POSSIBLE.
THE THIRD WAVE ARRIVES SUNDAY WITH UP TO ANOTHER INCH OF ICE
POSSIBLE ACROSS THE SAME PORTIONS OF THE CWA. ARCTIC AIR BUILDS IN
BEHIND THIS FINAL WAVE WITH BITTERLY COLD TEMPERATURES EXPECTED.
GIVEN POTENTIAL OF RAINFALL EXCEEDING FLASH FLOOD GUIDANCE SOUTH OF
INTERSTATE 70 HAVE DECIDED TO ISSUE A FLOOD WATCH FOR SOUTHERN
COUNTIES AND MENTION HEAVY RAIN/FREEZING RAIN IN ZONE FORECAST.
ARCTIC AIR MASS BUILDS ACROSS REGION THROUGH THE EXTENDED WITH BELOW
NORMAL TEMPERATURES EXPECTED.
CVKING
&&
.AVIATION...
FOR THE 00Z TAFS...FIRST AND VERY SIGNIFCANT WAVE OF PCPN MOVING
THRU THE FA NOW. WITH VERY LARGE WARM WEDGE OF AIR ALOFT...AND
THIS IS INTERSECTING SHALLOW LAYER AND LEADING EDGE OF ARCTIC AIR
AT THE SURFACE...SO LOOK FOR PROLONGED PERIOD OF FZRA TONIGHT.
THIS FIRST WAVE IS EXPECTED TO EXIT EITHER LATE TONIGHT...FOR KUIN
AND KCOU TERMINALS...OR EARLY SATURDAY MORNING FOR KSTL/KSUS
TERMINALS. AFTER THIS...PCPN WILL BE VERY SPOTTY IN COVERAGE FOR
REMAINDER OF THE VALID TAF PERIOD.
LO CIGS OF MVFR AND IFR VARIETIES TO BOUNCE AROUND BETWEEN THE
CATEGORIES FOR THE FIRST HALF OF TONIGHT DUE TO LIQUID PCPN...BUT
SHOULD SETTLE MORE INTO THE IFR CATEGORY BY LATER TONIGHT AND
SATURDAY...ESPECIALLY AFTER PCPN WINDS DOWN OR STOPS.
PCPN WAVE NUMBER TWO WILL BE IMPACTING THE AREA LATE SATURDAY
AFTERNOON AND NIGHT...BUT NOT BE AS HEAVY WITH THE QPF.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 1 AM CST SATURDAY THROUGH LATE SUNDAY NIGHT FOR
CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
WASHINGTON.
ICE STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR AUDRAIN-
BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
KNOX-LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-
PIKE-RALLS-SHELBY-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-
WARREN-WASHINGTON.
IL...FLOOD WATCH FROM 1 AM CST SATURDAY THROUGH LATE SUNDAY NIGHT FOR
RANDOLPH IL-WASHINGTON IL.
ICE STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR ADAMS IL-
BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-MONTGOMERY IL-
PIKE IL-ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 745 PM CST FRI JAN 12 2007 ILZ058>060-064-065-069-095>102-MOZ018-019-026-027-034>036-041-042- 047>052-059>065-072-073-131300- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MONITEAU- MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS- SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN- WASHINGTON- 745 PM CST FRI JAN 12 2007 ...ICE STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT... ...FLOOD WATCH FROM 1 AM SATURDAY TO 6 AM CST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTH CENTRAL ILLINOIS.. .DAY ONE...TONIGHT FREEZING RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH THE NIGHT. SLEET WILL ALSO BE MIXED IN NORTH OF A LINE FROM JEFFERSON CITY TO TROY MISSOURI TO WHITE HALL ILLINOIS LINE. ICE ACCUMULATION WILL REACH ONE QUARTER INCH TO ONE INCH OVERNIGHT...WITH ADDITIONAL SLEET ACCUMULATIONS OF UP TO ONE INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINTRY PRECIPITATION WILL CONTINUE THROUGH THE WEEKEND. IT WILL BE MOSTLY FREEZING RAIN SATURDAY AND SATURDAY NIGHT AND THEN BECOME MIXED WITH OR CHANGE TO SLEET LATER SUNDAY WITH DANGEROUS ACCUMULATIONS OF ICE...PERHAPS REACHING THREE QUARTERS OF AN INCH TO AN INCH AND A HALF OF ICE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY PERIODIC ICE ACCUMULATIONS AND DAMAGE TO THE NATIONAL WEATHER SERVICE IN ST LOUIS. ILZ070-131300- MARION IL- 745 PM CST FRI JAN 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS. .DAY ONE...TONIGHT OCCASIONAL RAIN WILL PERSIST THROUGH THE NIGHT. THIS WILL LIKELY CHANGE TO FREEZING RAIN TOWARD MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF RAIN...POSSIBLY FREEZING AT TIMES...WILL CONTINUE THROUGH THE WEEKEND. ICING WILL BE MINOR AND TEMPORARY...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY INFORMATION TO THE NATIONAL WEATHER SERVICE. ILZ074-079-MOZ074-075-084-085-099-131300- IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- WASHINGTON IL- 745 PM CST FRI JAN 12 2007 ...FLOOD WATCH FROM 1 AM SATURDAY TO 6 AM CST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED SHOWERS WILL LIKELY INCREASE LATE TONIGHT TO A MORE CONTINUOUS RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH THE WEEKEND. RAINFALL TOTALS WILL POSSIBLY REACH 3 TO 5 INCHES WITH RIVERS AND TRIBUTARIES UNABLE TO HANDLE THAT MUCH PRECIPITATION. FLOODING OF ROADWAYS AND LOW LYING AREAS WILL BE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY PRECIPITATION AND FLOODING INFORMATION TO THE NATIONAL WEATHER SERVICE. PEDIGO/BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM SLEET EDINA 40.17N 92.17W
01/12/2007 E0.00 INCH KNOX MO LAW ENFORCEMENT
ALL SLEET AT THIS TIME. 1/16 INCH OF ICE GLAZE.
0532 PM SLEET SHELBINA 39.69N 92.04W
01/12/2007 E0.00 INCH SHELBY MO LAW ENFORCEMENT
SLEET NOW, ICE 1/2 INCH THICK.
0532 PM SLEET COLUMBIA 38.95N 92.33W
01/12/2007 E0.00 INCH BOONE MO LAW ENFORCEMENT
SLEET NOW, ABOUT 1/2 INCH DEEP. 1/2 INCH OF ICE AS WELL.
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FREEZING RAIN CARLINVILLE 39.28N 89.88W
01/12/2007 E0.00 INCH MACOUPIN IL EMERGENCY MNGR
FREEZING RAIN NOW ACCUMULATING ON METAL SURFACES.
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HEAVY SLEET MEXICO 39.17N 91.87W
01/12/2007 E0.00 INCH AUDRAIN MO LAW ENFORCEMENT
1/4 TO 1/2 SLEET
0615 PM SLEET SHELBINA 39.69N 92.04W
01/12/2007 E0.00 INCH SHELBY MO LAW ENFORCEMENT
1/8 SLEET, FREEZING RAIN
0625 PM HEAVY SLEET ELSBERRY 39.17N 90.79W
01/12/2007 E0.00 INCH LINCOLN MO LAW ENFORCEMENT
1 INCH OF SLEET IN NORTH HALF OF COUNTY
0630 PM HEAVY SLEET QUINCY 39.93N 91.39W
01/12/2007 E0.00 INCH ADAMS IL LAW ENFORCEMENT
ONE INCH OF SLEET ON GROUND
&&
JPEDIGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SLEET NEW LONDON 39.58N 91.40W
01/12/2007 E0.00 INCH RALLS MO LAW ENFORCEMENT
1/4 ICE ON GROUND
0715 PM HEAVY SLEET CALIFORNIA 38.63N 92.57W
01/12/2007 E0.00 INCH MONITEAU MO LAW ENFORCEMENT
ONE INCH ON GROUND
0725 PM SLEET MOUNT STERLING 39.98N 90.76W
01/12/2007 E0.00 INCH BROWN IL LAW ENFORCEMENT
1/2 INCH ON GROUND, LIGHT SLEET AT THIS TIME.
&&
JPEDIGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FREEZING RAIN CANTON 40.13N 91.52W
01/12/2007 E0.00 INCH LEWIS MO LAW ENFORCEMENT
1/4 INCH ICE, 1/4 INCH SLEET ON GROUND
0740 PM DOWNBURST BOWLING GREEN 39.34N 91.20W
01/12/2007 PIKE MO CO-OP OBSERVER
1/2 INCH TO 1 INCH SLEET ON GROUND
0745 PM FREEZING RAIN FULTON 38.85N 91.95W
01/12/2007 E0.00 INCH CALLAWAY MO LAW ENFORCEMENT
1/4 INCH ACCUMULATION
&&
JPEDIGOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM SLEET QUINCY 39.93N 91.39W
01/12/2007 M0.00 INCH ADAMSThe national radar mosaic for the moment the first event began.
14 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12449, 12451, 12452, 12453, 12454, 12455, 12456, 12457, 12458, 12460, 12461, 12462, 12463, 12464.